Download this article
Download this article For screen
For printing
Recent Issues

Volume 28, 1 issue

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
$d_p$–convergence and $\epsilon$–regularity theorems for entropy and scalar curvature lower bounds

Man-Chun Lee, Aaron Naber and Robin Neumayer

Geometry & Topology 27 (2023) 227–350
Abstract

Consider a sequence of Riemannian manifolds (Min,gi) whose scalar curvatures and entropies are bounded from below by small constants Ri,μi 𝜖i. The goal of this paper is to understand notions of convergence and the structure of limits for such spaces. As a first issue, even in the seemingly rigid case 𝜖i 0, we will construct examples showing that from the Gromov–Hausdorff or intrinsic flat points of view, such a sequence may converge wildly, in particular to metric spaces with varying dimensions and topologies and at best a Finsler-type structure. On the other hand, we will see that these classical notions of convergence are the incorrect ones to consider. Indeed, even a metric space is the wrong underlying category to be working on.

Instead, we will introduce a weaker notion of convergence called dp–convergence, which is valid for a class of rectifiable Riemannian spaces. These rectifiable spaces will have a well-behaved topology, measure theory and analysis. This includes the existence of gradients of functions and absolutely continuous curves, though potentially there will be no reasonably associated distance function. Under this dp notion of closeness, a space with almost nonnegative scalar curvature and small entropy bounds must in fact always be close to Euclidean space, and this will constitute our 𝜖–regularity theorem. In particular, any sequence (Min,gi) with lower scalar curvature and entropies tending to zero must dp–converge to Euclidean space.

More generally, we have a compactness theorem saying that sequences of Riemannian manifolds (Min,gi) with small lower scalar curvature and entropy bounds Ri,μi 𝜖 must dp–converge to such a rectifiable Riemannian space X. In the context of the examples from the first paragraph, it may be that the distance functions of Mi are degenerating, even though in a well-defined sense the analysis cannot be. Applications for manifolds with small scalar and entropy lower bounds include an L–Sobolev embedding and a priori Lp scalar curvature bounds for p < 1.

Keywords
scalar curvature, epsilon regularity, metric spaces
Mathematical Subject Classification
Primary: 53C21
References
Publication
Received: 27 January 2021
Revised: 9 August 2021
Accepted: 10 September 2021
Published: 1 May 2023
Proposed: John Lott
Seconded: Tobias H Colding, Bruce Kleiner
Authors
Man-Chun Lee
Department of Mathematics
The Chinese University of Hong Kong
Shatin, NT
Hong Kong
Aaron Naber
Department of Mathematics
Northwestern University
Evanston, IL
United States
Robin Neumayer
Department of Mathematical Sciences
Carnegie Mellon University
Pittsburgh, PA
United States

Open Access made possible by participating institutions via Subscribe to Open.